South Dakota, 2009

Hail and Damaging Winds in South Dakota, August 12, 2009

August 12, 2009 · NWS FSD · 4 events in 2 counties and zones

Thunderstorms produced damaging winds, accompanied by some hail, in Gregory and Charles Mix Counties of southeast South Dakota on the evening of August 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds, accompanied by some hail, in Gregory and Charles Mix Counties of southeast South Dakota on the evening of August 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 12, 8:45 PM CST, 5 minutes earlier.

Area forecast discussion, Aug 12, 8:45 PM CST, 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 PM CDT WED AUG 12 2009

.DISCUSSION...
BOTH THE NEW SHORT RANGE MODELS...THE RUC AND NAM12...AND CURNT
COMPLEX MOVG BODILY INTO WRN FCST AREA NEAR INSTBLTY AXIS...POINT TO
INCREASED TSTM CHANCE OVER MOST OF FCST AREA TNGT...XCP LTL CHANGE
FAR SE WHERE POPS WERE HIEST ANYWAY...AND NOT MUCH BETTER CHC FAR NE
WHERE STORMS MAY NOT REACH. ABV MODELS ALSO HANG LLJ FRTHR WWD AS
FAR AS POINTING TO NEW DVLPMNT...BUT IN ANY EVENT LOOKS LIKE CURNT
COMPLEX WILL RULE THE ROOST FOR TNGT. WNDS AND LOW TEMPS LOOK
OK...OF COURSE HRLY TEMPS AND WNDS WILL BE AFFECTED BY TSTMS.

&&

.AVIATION...
VFR OVERALL THRU 00Z FRI. HOWEVER...TSTMS WILL CAUSE LCL LWRG TO
MVFR CIGS AND VERY BRIEF VSBYS BLO 3SM...ALONG WITH LCL GUSTY WNDS.
ASIDE FROM STORMS...PATCHY MVFR VSBYS IN BR ALSO POSSIBLE FM 08Z TO
14Z.

&&

.PREV DISCUSSION...
DEEPER LOW LVL MOISTURE ADVECTION WILL CONTINUE FROM THE SOUTH
TNGT...AS MOISTURE TDA INITIALLY ON THE SHALLOW SIDE. AS WEAK MID
LVL WAVE AND SOME MID LVL COOLING START TO MOVE EWD FM HIGH
PLAINS...SFC CONVECTIVE TEMP SHOULD BE REACHED ENUF FOR SCT TSTMS
TO DVLP NR MISSOURI VALLEY ARND 00Z OR SO...WITH SOME POTENTIAL FOR
LARGE HAIL AND DOWNBURST WINDS DUE TO EVAP COOLING FM DRY MID LVLS.
ANY TSTMS SHOULD TRY TO DVLP ENEWD AS AN MCS IN BEST LOWER LVL
CONVERGENCE ZONE ALG AND SOUTH OF I90 TNGT...REINFORCED BY CONTINUED
WARM ADVECTION FROM THE WEST. SOME CAPPING AND LACK OF FOCUS MAY
LIMIT COVERAGE...SO JUST WENT 20 TO 40 POPS FOR NOW...WITH THE LEAST
POPS NORTH. RAISED LOWS AND ESP DEWPOINTS SOME ALSO FROM PREV FCST.

MAIN STORY THE NEXT FEW DAYS WILL BE THE HEAT AND HUMIDITY AS THE
UPPER RIDGE HOLDS OVER THE AREA THROUGH SATURDAY. TEMPERATURES WILL
GENERALLY RISE INTO THE 90S DURING THE DAY AND ONLY DROP INTO THE
MID 60S TO NEAR 70 AT NIGHT. HEAT INDEX WILL REACH HIGH VALUES BUT
SHOULD REMAIN BELOW THE 105 MARK NEEDED TO CONSIDER A HEAT ADVISORY.
ONLY CHANCE FOR THUNDERSTORMS THE NEXT FEW DAYS WILL BE OVER SW MN
AND NW IA TOMORROW MORNING NEAR THE NOSE OF THE LOW LEVEL JET...
OTHERWISE A CAP SHOULD HOLD UNTIL FRI NIGHT WHEN A S/WV MOVING
ACROSS THE AREA MAY POP SOME THUNDERSTORMS. HIGHEST CHANCES FOR
THUNDERSTORMS WILL BE SAT NIGHT AND SUNDAY WITH THE MAIN UPPER
TROUGH AND FROPA. EXTENDED MODELS HAVE CONTINUE TO BECOME MORE
PROGRESSIVE WITH FROPA SAT NIGHT AND SUN. FASTER SOLUTIONS HAVE LED
TO THE REMOVAL OF POPS FOR MONDAY AS COOL HIGH PRESSURE SETTLES IN.
SOME QUESTIONS REMAIN TOWARDS THE MIDDLE OF THE WEEK...AS TO WHETHER
OR NOT RETURN FLOW WILL BRING ANOTHER ROUND OF THUNDERSTORMS TO THE
AREA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

WILLIAMS
Hazardous weather outlook, Aug 12, 10:27 AM CST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1127 AM CDT WED AUG 12 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1127 AM CDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS SHOULD DEVELOP NEAR THE MISSOURI RIVER
VALLEY LATE THIS AFTERNOON AND EARLY EVENING...THEN SPREAD EAST
AND NORTHEAST INTO THE AREA TONIGHT...ESPECIALLY ALONG AND SOUTH
OF INTERSTATE 90. A FEW SEVERE STORMS WITH HAIL UP TO THE SIZE OF
HALF DOLLARS AND WIND GUSTS TO 60 MPH ARE POSSIBLE SOUTHWEST OF A
LINE FROM CHAMBERLAIN TO MITCHELL TO SIOUX CITY INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION THIS
WEEKEND.  SOME OF THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING
LARGE HAIL AND WIND GUSTS TO AROUND 60 MPH.  SOME AREAS OF VERY
HEAVY RAINFALL ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT SOUTHWEST OF A
LINE FROM CHAMBERLAIN TO MITCHELL TO SIOUX CITY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

The radar

The Sioux Falls radar (KFSD), 195 km away, was scanning. The volume nearest the first event began at 02:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Charles Mix

When
August 12, 8:50 PM CST
Where
Charles Mix County, 4.47 mi NW of Academy
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.490, -99.150

Strong thunderstorm winds shook the house.

Thunderstorm Wind, Gregory

When
August 12, 8:56 PM CST
Where
Gregory County, 9.21 mi ENE of Dixon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.430, -99.310

Thunderstorm wind gusts to 60 mph were accompanied by nickel size hail.

Hail, Gregory

When
August 12, 8:56 PM CST
Where
Gregory County, 9.21 mi ENE of Dixon
Measured
0.88 in hail
Reported by
Public
Coordinates
43.430, -99.310

Nickel size hail was accompanied by 60 mph wind gusts.

Thunderstorm Wind, Charles Mix

When
August 12, 9:15 PM CST
Where
Charles Mix County, 0.5 mi E of Academy
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.450, -99.070

Thunderstorm winds caused tree damage, including several branches blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194185, 194186, 194187, 194188.